Indiana, 2006Damaging Winds and Lightning Strike in Indiana, July 20, 2006
July 20, 2006 · NWS LOT · 5 events in 2 counties and zones
3 thunderstorm wind, 1 lightning, 1 strong wind, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $3.5 million
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 20, 2:50 AM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 20, 2:50 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
350 AM CDT FRI JUL 20 2006
.DISCUSSION FOR MORNING GRIDS/ZONES...
350 AM CDT
NOT A LOT OF ADJUSTMENTS MADE TO INHERITED FCST. SATLT LOOPS SHOW
MID LVL VORT MAX DIGGING SEWD ACRS ERN DAKS ERLY THIS MRNG. SYS
WILL BE ENCOUNTERING MORE STABLE AMS AS IT HEADS TWD UPR MS VLY AND
WRN GRTLKS TDY SO EXPECT MID LVL CLOUD DECK TO CONTINUE TO
OVERSPREAD AREA THIS MRNG...BUT WILL KEEP POPS JUST BLO MENTION WITH
BEST CHC FOR SHWRS STAYING S OF FA IN AREA WHERE DEEPER LLVL
MOISTURE MAY LINGER INTO THIS AFTN. OVER MOST OF RGN...SFC DEW
POINTS STILL IN MID 60S-LWR 70S ACROSS AREA WILL BEGIN TO FALL OFF
MORE STEADILY AS LLVL NELY FLOW INCRSS...AND VORT MAX DROPS INTO LWR
OH VLY BY THIS EVENING. AS UPR SYS SHIFTS OFF TO E CLOUDINESS
SHOULD DCRS TNGT. PLEASANT NLY FLOW ACRS GRTLKS TO CONT SAT WITH
MORE SUNSHINE EXPECTED AS HI PRES BUILDS ACRS MID/UPR MS VLY.
NXT POTL FOR RAINFALL LOOKS LIKE SUN NGT AS ANOTHER SHRT WAVE DIGS
ACRS UPR GRTLKS...EMBEDDED IN LARGER SCALE NWLY FLOW. THIS
DISTURBANCE HOLDS BETTER PROMISE FOR SOME CONVECTION THAN ITS
PREDECESSOR AS MODEST LLVL WAA IS FCST AHD OF MID LVL TROF AXIS.
BEST DYNAMICS WITH THIS SYS FCST TO BE N OF FA BUT WILL KEEP CHC
POPS GOING OVR NRN PORTION OF FA DUE TO WARM ADVECTION.
H5 FLOW TO FLATTEN OUT SOMEWHAT THRU FIRST PART OF UPCOMING WEEK SO
RETURN TO MORE SUMMERLIKE TEMPS AND GRDL INCRS IN HUMIDITY
EXPECTED. CURRENT GFS RUN BRINGS ANOTHER SLOW MOVG COLD FRONT INTO
RGN WED-WED NGT SO WILL HAVE ANOTHER PERIOD OF CHC POPS AT THAT
TIME.
MOS TEMPS LOOK GOOD AND FAVOR SOMEWHAT WARMER MAV NUMBERS.
MERZLOCK
&&
.AVIATION DISCUSSION FOR 06Z TAFS...UPDATE
330AM CDT
UPDATE...VISIBILITIES ARE DROPPING A LITTLE MORE THAN PREVIOUSLY
EXPECTED AS WINDS HAVE GONE LGT/VRBL AT MANY LOCATIONS. MORE
WIDESPREAD IFR VSBY HAS DEVELOPED ACROSS THE REGION AND DPA HAS
DROPPED TO IFR...AND RFD HAS DROPPED TO 3SM. WHILE MDW/ORD REMAIN
AT 5SM FOR NOW...THEY MAY DROP TO 3-4SM BEFORE SUNRISE. RFD WILL
LIKELY DROP BELOW 3SM AS WELL. VSBY IS STILL EXPECTED TO IMPROVE TO
VFR BY 13Z.
THE REMAINDER OF THE TAF PERIOD SHOULD BE QUIET WITH ONLY BKN-OVC
MID AND HIGH LEVEL CLOUDINESS.
KREIN
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...SCA LT TNGT THRU SAT MRNG IL AND IN NEARSHORE WATERS.
&&
Hazardous weather outlook, Jul 20, 4:35 AM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
535 AM CDT THU JUL 20 2006
ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-210930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
535 AM CDT THU JUL 20 2006
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.
.DAY ONE... TODAY AND TONIGHT
A THUNDERSTORM COMPLEX WILL CONTINUE TO MOVE ACROSS NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS...AND NORTHWEST INDIANA THIS MORNING.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING WITH THE
MAIN THREATS BEING DAMAGING WINDS. THE THUNDERSTORMS MAY ALSO
PRODUCE SOME VERY HEAVY RAINFALL WHICH MAY LEAD TO SOME LOCALIZED
MINOR FLOODING AND PONDING ON ROADWAYS.
ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON...ESPECIALLY SOUTH OF INTERSTATE 80. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON SOUTH OF INTERSTATE 80
WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING AND AFTERNOON.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)
LMZ740>745-766-210930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
535 AM CDT THU JUL 20 2006
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.
.DAY ONE... TODAY AND TONIGHT
STRONG THUNDERSTORMS WITH WIND GUSTS IN EXCESS OF 50 KNOTS WILL MOVE
ACROSS SOUTHERN LAKE MICHIGAN THIS MORNING. SOME HAIL IS ALSO
POSSIBLE. THE THREAT OF THUNDERSTORMS WILL DIMINISH THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY
SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE FROM LATE TONIGHT
THROUGH LATE FRIDAY NIGHT. NORTH WINDS WILL INCREASE TO 15 TO 20
KNOTS THIS EVENING. WAVES WILL BUILD TO 4 TO 6 FEET
TONIGHT...SUBSIDING TO 2 TO 4 FEET BY LATE FRIDAY NIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)
In the hours before
Local storm report, Jul 20, 2:49 AM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
349 AM CDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 AM TSTM WND DMG 5 W ROCKTON 42.45N 89.17W
07/20/2006 WINNEBAGO IL LAW ENFORCEMENT
TREE DAMAGE IN SHIRLAND
&&
HALBACHLocal storm report, Jul 20, 3:12 AM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
412 AM CDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 AM TSTM WND DMG SE ROSCOE 42.42N 89.01W
07/20/2006 WINNEBAGO IL TRAINED SPOTTER
8 INCH BRANCH DOWN AT ELEVATOR ROAD AND DOOR ROAD
SOUTHEAST OF ROSCOE
&&
HALBACHLocal storm report, Jul 20, 3:21 AM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
421 AM CDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM TSTM WND DMG SW ROCKFORD 42.27N 89.06W
07/20/2006 WINNEBAGO IL AMATEUR RADIO
ELECTRIC LINES DOWN ON PELLEY ROAD SOUTHWEST OF ROCKFORD
&&
HALBACHEvent by event
3 thunderstorm wind, 1 lightning, 1 strong wind. Local standard time, as filed.
Lightning, Lake
- When
- July 20, 5:00 AM CST
- Where
- Lake County, Gary
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.472, -87.376 (the zone’s center; the record gives no point)
A home near 48th Place and Whitcomb Street in Calumet Township was struck by lightning, which started a fire on the second floor. Two bedrooms, a bathroom and the attic were gutted.
Thunderstorm Wind, Lake
- When
- July 20, 10:25 AM CST
- Where
- Lake County, Hammond
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.583, -87.483
Medium size tree branches were blown down near 173rd and Indianapolis Blvd.
Thunderstorm Wind, Lake
- When
- July 20, 10:30 AM CST
- Where
- Lake County, Merrillville
- Measured
- 55 kt (63 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $400,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.483, -87.333
Several buildings were damaged along Broadway Street. A roof was lifted off part of one building. Two steel garage doors were pushed in on another building. An awning and two signs were blown down. Other buildings suffered minor damage. A guard shack was blown over. An 18 year old woman in the shack suffered knee and shoulder injuries.
Strong Wind, Lake
- When
- July 20, 10:35 AM CST
- Where
- Lake forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $3.0 million
- Reported by
- NEWSPAPER
- Coordinates
- 41.472, -87.376 (the zone’s center; the record gives no point)
A field house under construction in Hobart was struck by lightning, then blown down by strong winds. The damaged steel frame was in ruins and will set the project back at least 6 months.
Thunderstorm Wind, Porter
- When
- July 20, 10:40 AM CST
- Where
- Porter County, 1 mi NE of Valparaiso
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.483, -87.033
Small trees were uprooted and large limbs were blown down near County Road 325 and County Road 400.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, July 20, 20061 death · 1 injured · 1 event
- Rip Current in Florida, July 20, 20061 death · 1 event
- Heat in California, July 20 to 25, 20061 death · 1 event
- Hail and Damaging Winds in Wisconsin, July 20, 2006$707,000 · 71 kt wind · 42 events
- Damaging Winds in New York, July 20, 2006$325,000 · 70 kt wind · 2 events
- Flash Flood and Damaging Winds in North Carolina, July 20, 2006$250,000 · 50 kt wind · 6 events
- Damaging Winds in West Virginia, July 20, 2006$140,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in Ohio, July 20, 2006$84,000 · 52 kt wind · 11 events
- Lightning Strike in North Carolina, July 20, 2006$100,000 · 1 event
- Damaging Winds in Nebraska, July 20, 2006$90,000 · 61 kt wind · 3 events
- Damaging Wind in North Carolina, July 20, 2006$50,000 · 55 kt wind · 1 event
- Flash Flood in Colorado, July 20, 2006$40,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519462, 5519460, 5519459, 5519463, 5519461.